Michigan, 2004

Hail in Michigan, June 7 to 8, 2004

June 7 to 8, 2004 · NWS MQT · 3 events in 3 counties and zones

A cold front from the northwest triggered afternoon showers and thunderstorms as it moved across Upper Michigan. A few of the storms became severe with penny-sized hail reported in Schoolcraft and Luce Counties and at Isle Royale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front from the northwest triggered afternoon showers and thunderstorms as it moved across Upper Michigan. A few of the storms became severe with penny-sized hail reported in Schoolcraft and Luce Counties and at Isle Royale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 7, 3:30 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 7, 3:30 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT MON JUN 7 2004

.SHORT TERM...
WV IMAGERY/RUC ANALYSIS SHOWS BUILDING 500MB HEIGHTS OVER THE UPPER
GREAT LAKES...WITH A POTENT TROUGH MOVING THROUGH SOUTHERN MANITOBA.
WITH THE EXCEPTION OF SOME SCT-BKN CU IN THE CENTRAL U P...SKIES ARE
MOSTLY CLEAR AS THE WARM FRONT HAS SHIFTED NORTH AND LEFT US IN THE
WARM SECTOR. IT IS A VERY CAPPED WARM SECTOR AS WELL...WITH 700MB
TEMPS ON THE ORDER OF 11-12C. SO DESPITE INCREASING INSTABILITY...
LACK OF FORCING MECHANISM HAS KEPT OUR WX BENIGN EXCEPT FOR
INCREASED SOUTHERLY WINDS. CONVECTION HAS BEGUN TO DEVELOP IN
CENTRAL MN...ON NWRN EDGE OF STRONG CAP. 18Z KINL SOUNDING
INDICATIVE OF THE CAP...SHOWING TEMPS AT 750MB OF 17C. RUC APPEARS
TO HAVE A MUCH BETTER HANDLE ON THIS FEATURE...WITH THE ETA TOO COOL
AT MID LEVELS.

AS APPEARS TO BE HAPPENING...EXPECT CONVECTION TO BECOME MORE
WIDESPREAD IN NRN/CENTRAL MN AS WE GET INTO THE EVENING HOURS. WOULD
THEN EXPECT THIS CONVECTION TO WORK ITS WAY ACROSS THE WESTERN LAKE
INTO THE WESTERN U P BY MIDNIGHT OR SO...AND ESPECIALLY OVERNIGHT...
AIDED BY 50KT H8 WINDS AND INCREASING UPPER DIVERGENCE IN RESPONSE
TO DEPARTING JET IN ONTARIO. LOTS OF INSTABILITY TO TAP INTO AS
WELL... WITH BUILDING MUCAPES ON THE ORDER OF 2-3K J/KG IN THE
WESTERN U P LATE THIS AFTN/EVNG. SO DESPITE CAP AND GREATER DYNAMICS
TO OUR NORTH (WE WILL BE ON ANTICYCLONIC SIDE OF 80-90KT H5
JET)...WOULD EXPECT SHRA/TSRA TO SPILL ACROSS THE AREA FROM THE NW
OVERNIGHT (PER 1000-500MB THICKNESSES). WILL ALSO RAISE POPS TO
LIKELY OVER WRN/NRN LAKE SUPERIOR...AS WELL AS THE KEWEENAW...AS
THEY WILL BE IN REGION OF STRONGER UPPER DIVERGENCE AND SHOULD SEE
THE CAP ERODE SOMEWHAT OVERNIGHT. LEAST CHANCE OF SHOWERS WILL BE IN
THE SE (LAKE MICHIGAN BORDERING ZONES).

WILL MAINTAIN POSSIBILITY OF SEVERE AS WELL...PARTICULARLY IN THE
WEST/NORTHWEST WHERE SHEAR WILL BE GREATEST (0-6KM BULK SHEAR TO 30
KTS).

HAVE NOT DEVIATED FAR FROM GUIDANCE LOWS FOR TEMPS...WITH DEWPTS IN
LOWER/MID 60S AND SOME WIND THROUGH THE NIGHT. SOME LOCATIONS OUT
WEST MAY NOT DROP BELOW 70F...BUT GENERALLY AM EXPECTING LOWS IN THE
50S. MARINE FOG ALONG LAKE MICHIGAN SHOULD SPREAD ACROSS PARTS OF
THE EASTERN CWA TONIGHT.

JKL

.LONG TERM...
TUE...EXPECT ONGOING CONVECTION/MCS INTO NW UPR MI AND LK SUPERIOR
TO FADE DURING THE MORNING AS THE LLJ WEAKENS. THIS SHOULD LEAVE A
LULL IN THE PCPN FROM LATE MORNING INTO EARLY AFTERNOON. WITH
DAYTIME HEATING ALLOWING SBCAPES TO RECOVER INTO THE 1500-2500 J/KG
RANGE (T/TD  OF AROUND 84/68) AND PRESENCE OF DECENT FOCUS FOR
CONVECTION WITH LOW LVL CONV VCNTY OF WEAKENING SFC TROF REINFORCED
BY LAKE BREEZE BOUNDARIES...EXPECT TSTMS TO FLARE UP IN THE
AFTERNOON INLAND FORM IWD/ONTONAGON TOWARD MARQUETTE ONTO KERY WHICH
WILL SAG INTO SRN UPR MI BY LATE AFTERNOON AND EVENING. SHEAR WILL
BE SUBSTANTIALLY LOWER THAN DURING THE EARLY MORNING HOURS WITH
MODERATE TO WEAK UNIDIRECTIONAL PRFL AND 0-6KM VALUES TO ONLY 25-30
KT. GIVEN ABUNDANT INSTABILITY...POTENTIAL WILL EXIST FOR SOME
PULSE-LIKE CELLS IN TSTM CLUSTERS TO PRODUCE LARGE HAIL EVEN THOUGH
WBZERO HGTS NEAR 11K FT AND FZLVL NEAR 13.5K FT ARE SOMEWHAT HIGH.

TUE NIGHT INTO WED MORNING...ZONAL FLOW REMAINS THROUGH THE AREA AS
THE SFC BNDRY FCST TO SLIDE FARTHER TO THE S. UNCERTAINTY INCREASES
BY LATE EVENING AND OVERNIGHT AS MDLS SHOW MORE SIGNIFICANT
DIFFERENCES. THE ETA/UKMET SUGGEST MAIN PCPN BAND WILL REMAIN MAINLY
S OF UPR MI WHILE THE GFS/CANADIAN DEPICT MORE GENEROUS 850-500 RH
AND QPF ACRS UPR MI. MAIN FORCING MECHANISMS WOULD BE WEAK SHRTWVS
MOVING THROUGH THE AREA WITH WEAK 900-700 FRONTOGENESIS SUPPORTED BY
UPR LVL DIV FROM RIGHT ENTRANCE OF H3 JET OVER NRN ONTARIO. WITH
LACK OF MDL CONSENSUS ON SUCH MECHANISMS OR QPF...HAVE TAPERED BACK
POPS SLIGHTLY TO CHANCE. WHILE THERE IS SOME POTENTIAL FOR ELEVATED
CONVECTION BEHIND THE FRONT WITH GFS MUCAPE OF 300-800 J/KG
LINGERING INTO WED MORNING OVER THE S 2/3 OF UPR MI...EXPECT ONLY
ISOLD EMBEDDED TSRA IF AREA OF SHRA DEVELOPS.

REST OF WED INTO THU...HIGH PRES BUILDS INTO THE WRN LAKES WITH NNE
FLOW BRINGING MUCH COOLER AIR INTO THE AREA...ESPECIALLY DOWNWIND OF
LK SUPERIOR. GUIDANCE TEMPS LOOKED REASONABLE BUT ADJUSTED A BIT
COOLER NEAR LK SUPERIOR.

FRI THROUGH MON...MDLS SUGGEST WRN CONUS TROF WILL PROGRESS TOWARD
THE GRT LAKES. WHILE 00Z/12Z GFS HAS BEEN REASONABLY CONSISTENT WITH
TIMING...SINCE THE OPERATIONAL GFS A BIT FASTER THAN THE ENSEMBLE
MEAN...EXPECT SYSTEM MAY EVENTUALLY BE SLIGHTLY SLOWER. BEST CHANCE
FOR PCPN ON FRI WITH WAA AHEAD OF THE SYSTEM SHOULD BE OVER THE
WEST HLF WHICH WILL BE IN CLOSER PROXIMITY TO DEEPER MOISTURE AXIS
AND ANY LEAD SHRTWVS EMERGING FROM THE TROF. DRIER ACYC FLOW SHOULD
LIMIT PCPN CHANCES FRI OVER THE EAST. FROM FRI NIGHT INTO
SAT...BETTER SHRA/TSRA POTENTIAL EXPECTED WITH MORE FAVORABLE
DYNAMICS AS MID LVL AND SFC TROF APPROACHES. SOME TRAILING SHRTWV
ENERGY LATER SAT INTO SAT NIGHT MAY KEEP SOME SCT -SHRA OR TSRA
GOING. HOWEVER...BY LATER SUN INTO MON FCST LEANED TOWARD THE ECMWF
06Z/12Z GFS AND ENSEMBLE MEAN WHICH WOULD BUILD HIGH PRES FROM CNTRL
CANADA INTO THE UPPER GRT LAKES BRINGING DRY WEATHER TO UPR MI WITH
WITH COOL AIR DOMINATING NEAR LAKE SUPERIOR FROM SFC ENE FLOW.

JLB

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 7, 4:00 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
500 AM EDT MON JUN 7 2004

MIZ001>007-009>014-084-085-081200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
500 AM EDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ACTUAL TEMPERATURES THIS AFTERNOON WILL APPROACH 90 OVER INTERIOR
WESTERN UPPER MICHIGAN...AND THE HEAT INDEX WILL REACH AROUND 95.
DRINK PLENTY OF WATER IF YOU MUST BE OUTDOORS.

THUNDERSTORMS ARE POSSIBLE TONIGHT OVER WEST AND CENTRAL UPPER
MICHIGAN...ESPECIALLY OVER THE WEST HALF AFTER MIDNIGHT. THERE IS A
SLIGHT RISK SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...
PRODUCING WIND GUSTS GREATER THAN 60 MPH AND HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT OVER ALL OF
WEST AND CENTRAL UPPER MICHIGAN...AND OVER THE SOUTH CENTRAL
COUNTIES WEDNESDAY MORNING. THERE IS A SLIGHT RISK SOME OF THE
THUNDERSTORMS TUESDAY AND TUESDAY NIGHT COULD BECOME SEVERE.

THUNDERSTORMS ARE POSSIBLE OVER ALL OF WEST AND CENTRAL UPPER
MICHIGAN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH TUESDAY NIGHT.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

KC

The radar

The Marquette radar (KMQT), 197 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Keweenaw

When
June 7, 7:45 PM EST
Where
Keweenaw County, Windigo
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
47.900, -89.200

Hail, Schoolcraft

When
June 8, 3:57 PM EST
Where
Schoolcraft County, Seney
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
46.350, -85.950

Hail, Luce

When
June 8, 4:25 PM EST
Where
Luce County, Mc Millan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.333, -85.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405590, 5405591, 5405592.